5-HTP & Brain Zaps
Hello, Dr. Dean.
I recently read your article from 2015, where you gave advice on “serotonin issues.”
I’ve been dealing with “brain zaps” for over 10 years now. I discontinued Paxil that long ago. Unfortunately, I let my prescription run out, as I didn’t know I was supposed to taper off. I got brain zaps so bad and so frequently, that I couldn't even stand up. Just laid on the floor and puked for a week. I no longer have anything near that severity, however, they still seem to come and go on a daily basis. Everything I read online suggests I shouldn't be having them after so much time off of Paxil. Do you think 5-HTP will alleviate this unpredictable occurrence? Any help would be greatly appreciated.
SAM, Bakersfield, CA
Thanks for your interesting question. I had never heard of brain zaps before, so I looked it up on the internet, and it seems to be a not uncommon side effect of going off SSRI antidepressants “cold turkey.” As you said, the normal course of the brain zaps usually resolves within months—but there are some other exceptions, as yourself, who experience these life-altering side effects for years.
So consider this response an “educated guess” as to what you can do. I would definitely begin by taking 5HTP (about 2-300 mg) or L-Tryptophan (1500-2000 mg) at bedtime (on an empty stomach), and perhaps lower doses (5HTP 50 mg) or L-Tryptophan (250-500 mg) several times during the day.
In addition, you might consider Benfotiamine (a fat-soluble form of Vitamin B1) about 300 mg twice daily, and Lithium Orotate 20 mg per day. Lithium Orotate is a good nerve stabilizer, and may really help.
In the pharmaceutical realm, I recommend gabapentin, which is an analog of GHB. Gabapentin is an anti-seizure drug, but it also seems to act as a nerve normalizer. It is very helpful in peripheral neuropathy, shingles, and other neruogenic conditions. It is also a very effective inducer of natural sleep, when taken in an appropriate dose (usually, 600-800 mg at bedtime, but sometimes much higher or lower—the dose must be individualized).
I hope these suggestions help. Please let me know how you do.
Ward Dean, MD